Skip to content

    Announcements

    Attention All WebMD Community Members:

    These message boards are closed to posting. Please head on over to our new WebMD Message Boards to check out and participate in the great conversations taking place: https://messageboards.webmd.com/

    Your new WebMD Message Boards are now open!

    Making the move is as easy as 1-2-3.

    1. Head over to this page: https://messageboards.webmd.com/living-healthy/f/womens-health/

    2. Choose the tag from the drop-down menu that clicks most with you (and add it to any posts you create so others can easily find and sort through posts)

    3. Start posting

    Have questions? Email us anytime at CommunityManagement@webmd.net

    I need advice
    avatar
    An_248890 posted:
    I'm 23 yrs old and my hair has started to thin at an alarming rate. Baldness does not run in my family but i fear with the amount of hair i am losing that i am going to lose my hair. The only thing that i can think of that would be effecting it is my thyroid medication, but strangely my blood levels have finally become level. So i know its not a side effect of unbalanced hormones, but possibly the medication itself. I dont know what to do...i'm tired of the stress i have from finding large clumps in the drain every night...I need real advice someone please help
     
    avatar
    Anon_6061 responded:
    Sorry you're losing hair! I've had that problem too and it's very distressing. Was it falling out before you started thyroid meds? Have you just recently settled on a certain dose based on your blood levels? Changes that affect hair growth and shedding can take 2 to 3 months to have an effect on your hair. So it can take 2 to 3 months for the shedding to stop after getting to your optimal thyroid dose. And then hopefully, at some point after that you'll see some regrowth. However, sometimes hair can get "stuck" in the telogen (shedding) phase (referred to as telogen effluvium). Hopefully, that won't happen to you.

    Free T3 and free T4 levels along with TSH give a better picture of thyroid med effectiveness. Many doctors tend to look at only TSH for determining dose effectiveness but TSH is a pituitary hormone. These links may be helpful - http://www.thyroid-info.com/articles/hairloss.htm
    http://www.ncbi.nlm.nih.gov/pubmedhealth/PMH0010400/

    Let us know how you're doing as you settle into your dose. Be sure to monitor your other hypothyroid symptoms. Those should also resolve if you're on an optimal dose. Some patients find that they have to switch from T4-only Synthroid (levythyroxine) to a natural dessicated T4/T3 med or a T4/T3 combo (such as Synthroid and Cytomel).


    Helpful Tips

    Be the first to post a Tip!

    Expert Blog

    Below the Belt: Women's Health - Jane Harrison-Hohner, RN, RNP

    From HPV to irregular periods to PMS to fibroids, Jane Harrison-Hohner, RN, is here to share her knowledge and insight...Read More

    Report Problems With Your Medications to the FDA

    FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.